Tennessee, 2018

Flooding in Tennessee, March 1, 2018

March 1, 2018 · NWS MRX · 2 events in 1 county or zone

The region was between two surface fronts, one over the southeastern states and the other over the Ohio Valley. These contributed to additional widespread rainfall on the heels of previous high rainfall days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

The region was between two surface fronts, one over the southeastern states and the other over the Ohio Valley. These contributed to additional widespread rainfall on the heels of previous high rainfall days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 1, 6:37 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 1, 6:37 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
637 AM EST Thu Mar 1 2018

.AVIATION...TAFs continue to be challenging with CIGs still
bouncing around. The general trend however should continue to be
for poor flight conditions through the day with mainly MVFR and
tempo IFR conditions. Precip moves out late afternoon/early
evening with a frontal passage and winds will then shift to out of
the NW and become gusty.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through this evening for Cherokee-Clay.

TN...Flood Watch through this evening for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Jefferson-
     Knox-Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North
     Sevier-Northwest Cocke-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sevier Smoky Mountains-Southeast Monroe-Union-
     West Polk.

     Wind Advisory from 7 PM this evening to 10 AM EST Friday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Unicoi.

VA...Wind Advisory from 7 PM this evening to 10 AM EST Friday for Lee-
     Russell-Scott-Washington-Wise.

&&

SR
Hazardous weather outlook, Mar 1, 3:33 AM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
333 AM EST Thu Mar 1 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020845-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
333 AM EST Thu Mar 1 2018 /233 AM CST Thu Mar 1 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Widespread showers are expected to continue through today with
periods of moderate to locally heavy rain. A flood watch remains
in effect for portions of East Tennessee, Southwest North
Carolina, as well as the Cumberland Plateau until this evening.
With the ground already soaked from recent rains, flooding of
low-lying areas, creeks, and rivers will be possible. In response
to area wide heavy rain, some larger rivers may also rise toward
flood stage through tonight.

Building high pressure tonight will bring strong, gusty winds
across the higher elevations of southwest Virginia and northeast
Tennessee. A wind advisory is in effect until Friday morning with
gusts up to 45 mph expected at elevations above 3500 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Blount

When
March 1, 9:49 AM EST to 11:15 AM EST
Where
Blount County, 4 mi ESE of Cades Cove to 3 mi E of Cades Cove
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
35.598, -83.764

Cades Cove Loop Road closed due to high water.

Flood, Blount

When
March 1, 10:00 AM EST to 12:00 PM EST
Where
Blount County, 2 mi ENE of Blockhouse to 3 mi E of Blockhouse
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.711, -83.897

Butterfly Gap Road and Butterfly Gap Loop were closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748503, 748504.